Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS La Crosse, WI

June 5, 1997Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 2:18 PM CDT for Olmsted County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1997, 2:18 PM CDT (19:18 UTC)
Expired
Jun 5, 1997, 3:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Olmsted County, MN

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:30 PM CDTHail 0.75Pleasant Grove, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 051918 RRA
SVRLSE
MNC109-052000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN OLMSTED COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 300 PM CDT
 
* SOME LOCATIONS AFFECTED
    PREDMORE
    STEWARTVILLE
    CHATFIELD

* AT 210 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF ROCHESTER...NEAR
  PREDMORE. THE STORM WAS MOVING SOUTH AT 20 MPH.

* THE STORM WILL BE NEAR STEWARTVILLE AND CHATFIELD BY 225 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.

AT 207 PM...SPOTTERS REPORTED NICKEL SIZED HAIL NEAR jEYOTA. AT 209
PM CDT STORM SPOTTERS REPORTED HIGHWAY 14 COVERED WITH HAIL IN
OLMSTED COUNTY.

NELSON/RIECK
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:42 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 5, 9:42 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT THU JUN 5 1997

FORECAST CONCERN FOR TODAY IS AGAIN THUNDERSTORM CHANCES AND THREAT
OF SEVERE WEATHER.

SIMILAR SETUP AS YESTERDAY ALTHOUGH THIS SECOND VORTICITY MAX IS A
LITTLE STRONGER AND A LITTLE FURTHER SOUTH THAN 00Z MODELS INDICATE.
WEAK SURFACE AT 13Z CENTERED OVER SOUTH MINN. WITH AXIS OF HIGHEST
DEW POINTS FROM NORTHERN WISC. INTO SOUTHWEST MINN....IN AREA OF
GOOD SUN THIS MORNING. CAPE VALUES ALREADY CLIMBING AND EVEN SOME
SIGNS OF CONVECTION ALREADY IN SOUTHEAST MINN. SO WOULD EXPECT
SHRA/TSRA TO FORM AHEAD OF YESTERDAY. 00Z MODELS SEEMED A LITTLE
OVERDONE ON 850 MB MIXING RATIO VALUES COMPARED TO NEW 12Z ANALYSIS
SO INTERESTED TO SEE HOW NEW MODELS HANDLE SEVERE WEATHER POTENTIAL.
12Z 500 MB TEMPERATURE AT KINL CERTAINLY LOOKS BOGUS...ESPECIALLY
COMPARED TO 12Z GOES-8 SOUNDER DATA.

IN ANY EVENT...WILL NEED TO UPDATE CENTRAL WISC. ZONES AS OLD
SrHRA ACTIVITY MOVES OUT. MAY ALSO HAVE TO UPDATE SOUTHEAST MINN.
ZONES WITH WEAK DBZ RETURNS ALREADY SHOWING UP JUST WEST OF KRST.
94O (DAY 1 CONVECTIVE OUTLOOK) LOOKS REASONABLE ALTHOUGH ZONES
MAY BE OVER WORDED SOMEWHAT.

SHEA

In the hours before

Special weather statement, Jun 5, 10:57 AM CDT, 3 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 3 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 2 hours 8 minutes before
IAZ008-018-MNZ094-051815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT THU JUN 5 1997

...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA-
IOWA BORDER...

A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED
PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST
WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED
HAIL.

AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT
FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT
FROM THESE STORMS.

TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR
FURTHER UPDATES.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:37 PM CDTSevere Thunderstorm WarningARXWabasha63 min
Jun 5, 1:30 PM CDTSevere Thunderstorm WarningARXOlmsted45 min
Jun 5, 1:54 PM CDTSevere Thunderstorm WarningARXWinona46 min
Jun 5, 2:10 PM CDTSevere Thunderstorm WarningARXMower50 min
Jun 5, 2:23 PM CDTSevere Thunderstorm WarningARXFillmore52 min
Jun 5, 2:59 PM CDTSevere Thunderstorm WarningARXMower31 min
Jun 5, 3:16 PM CDTSevere Thunderstorm WarningARXHouston, Winona64 min
Jun 5, 4:32 PM CDTSevere Thunderstorm WarningARXWinona33 min
Jun 5, 4:55 PM CDTTornado WarningARXWinona35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.